Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 232, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2001, 6:58 PM MDT for Keith County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 29, 2001, 6:58 PM MDT (00:58 UTC)
- Expired
- Jul 29, 2001, 7:45 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Keith County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:00 PM MDT | Hail 0.75 | Roscoe, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 5:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3173 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 300058 SVRLBF NEC101-300145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 658 PM MDT SUN JUL 29 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA * UNTIL 745 PM MDT * AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF ROSCOE...OR ABOUT 10 MILES EAST OF OGALLALA...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES NORTH OF PAXTON AROUND 720 PM MDT OVER SARBEN AROUND 730 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4136 10169 4102 10171 4101 10128 4137 10129
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:43 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 29, 1:43 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 243 PM CDT SUN JUL 29 2001 ...POPS AND TEMPS WILL BE THE CHALLENGE THROUGHOUT FORECAST... UPPER PATTERN CONTINUES TO FEATURE A LARGE UPPER RIDGE SPANNING THE CENTRAL AND SOUTHERN PORTIONS OF THE PLAINS AND ROCKIES. FARTHER NORTH A FAST WESTERLY FLOW EXISTS OVER THE NORTHERN ROCKIES AND PLAINS EMBEDDED BETWEEN THE AFOREMENTIONED UPPER RIDGE AND BROAD TROFING OVER NORTHWESTERN CANADA. AT THE SURFACE...LOW PRESSURE IS CENTERED IN EASTERN SOUTH DAKOTA WITH A COLD FRONT TRAILING BACK INTO THE NEBRASKA PANHANDLE AND NORTHEASTERN COLORADO. MUCH DRIER AIR WEST OF THIS FEATURE WITH DEWPOINTS IN THE 50S VERSUS 70S EAST OF THE FRONT. BOTH ETA/AVN 12Z RUNS DEVELOPED AN AREA OF CONVECTION IN THE PANHANDLE AROUND 00Z WHICH MODELS EXPECT TO ENTER WESTERN PORTIONS OF THE CWA. CONVECTION EXPECTED TO INITIATE IMMEDIATELY DOWNSTREAM OF A SUB-SYNOPTIC FEATURE TO EJECT FROM WYOMING TONIGHT. ALREADY EVIDENCE OF BUILDUPS ALONG THE FRONT RANGE INTO THE SOUTHWESTERN PANHANDLE. AN ABUNDANCE OF INSTABILITY AND MOISTURE EXIST EAST OF AN IML/OGA/VTN LINE WHERE CAPES OF 5000 TO 7000 J/KG AND DEWPOINTS IN THE 70S. AFOREMENTIONED SURFACE BOUNDARY IS VISIBLE ON KLNX 88D FROM NEAR VTN INTO THE SOUTHERN PANHANDLE. LATEST LAPS ANALYSIS SHOWS BEST MOISTURE/THETA E CONVERGENCE ALONG THIS FEATURE. IF CONVECTION DOES INITIATE THERE IS PLENTY OF SUPPORT FOR THE CONVECTION TO PERSIST. SOME CONCERN OVER THE POTENTIAL FOR CONVECTION TO PERSIST LONGER THAN THE MODELS FORECAST. MID LEVEL LAPSE RATES ARE FORECAST TO BE GREATER THAN 8.5 C/KM ALONG WITH A LLJ OF 40 TO 45 KNOTS. IF CONVECTION IN PANHANDLE BECOMES STRONG BEFORE ZONE ISSUANCE POPS WILL BE CARRIED FARTHER EAST THAN IN CURRENT OZFLBF. GUIDANCE MINS APPEAR ON THE MONEY GIVEN HIGH DEWPOINTS IN MIXING THROUGH THE NIGHT. UPPER RIDGE EXPECTED TO AMPLIFY MONDAY WITH SURFACE BOUNDARY LOSING DEFINITION AND LIFTING NORTH OF THE CWA. TEMP PROFILES INDICATE A FEW DEGREES OF WAA...WHICH SHOULD RESULT IN TEMPS IN THE 90S ALL LOCALES WITH SOUTHWESTERN ZONES AROUND 100. FULL SUNSHINE AND BREEZY CONDITIONS AS PRESSURE GRADIENTS REMAIN MODERATELY STRONG. AMPLIFICATION OF RIDGE SHOULD DIVERT ANY WAVES NORTH OF THE CWA. MODELS DO NOT RESOLVE ANY SIGNIFICANT FEATURES NEAR THE AREA. SURFACE BASED AND MID LEVEL INSTABILITY TO REMAIN HIGH. CINS WILL BE HIGH AS WELL SO ZERO POPS WILL REMAIN IN THE FORECAST. MODELS HAVE RESOLVED SLIGHTLY DIFFERENT SOLUTIONS MONDAY NIGHT RELATED TO THE STRENGTH OF A WAVE EXPECTED TO TRAVERSE THE PANHANDLE. THE AVN IS SLIGHTLY MORE BULLISH AND AS A RESULT HAS GREATER COVERAGE OF QPF IN ADDITION TO BEING FARTHER EAST. STRENGTH OF UPPER RIDGE WOULD TEND TO SUPPORT WEAKER ETA SOLUTION AND A COMPROMISE OF THE TWO SEEMS PRUDENT FOR SEVERAL REASONS. H7-H5 LAPSE RATES TO EXCEED 8 C/KM OVER THE ENTIRE AREA...40 TO 50 KNOT LLJ FORECAST...LOW LEVEL BOUNDARY WILL LIE JUST NORTH AND WEST OF THE AREA. SHOULD BE THE WARMEST NIGHT OF THE WEEK WITH DEWPOINTS AROUND 70...SUSTAINED MIXING AND SOME CLOUDS IN THE WEST. MINOR MODEL DIFFERENCES MONDAY NIGHT ALSO CARRY INTO TUESDAY BUT THE OVERALL SOLUTIONS REMAIN CLOSE. PREFER THE ETA SOLUTION...WHICH CARRIES SURFACE BOUNDARY INTO THE CWA AND ESSENTIALLY BISECTS THE AREA BY 00Z WED. ETA MID LEVEL LAPSE RATES AND SURFACE BASED INSTABILITY SEEM LOW. ETA IS LIKELY WARMING MID LEVEL TEMPS DESPITE LOWERING HEIGHTS. LOWER SFC BASED INSTABILITY APPEARS QUESTIONABLE IN THE ABSENCE OF A SCOURING WESTERLY WIND COMPONENT. IN SPITE OF THIS...THE ETA IS STILL DEVELOPING A HEALTHY LINE OF CONVECTION THROUGH THE AREA BY 00Z WED ALONG THE SURFACE BOUNDARY IN ASSOCIATION WITH WAVE TRAVERSING THE AREA. TEMPS WILL BE THE GREATEST CHALLENGE OWING TO THE UNCERTAINTY OVER THE AMOUNT OF SKY COVER. OPTED TO GO WELL ABOVE GUIDANCE EAST ASSUMING ENVIRONMENT EAST OF SURFACE BOUNDARY WILL BE RELATIVELY UNCHANGED AND SUNSHINE WILL BE ABUNDANT. NEAR GUIDANCE FAR WEST DUE TO CLOUDS AND PRECIP. UPPER FEATURE AND SURFACE BOUNDARY TO SHIFT SLOWLY EAST TUESDAY NIGHT. WILL CARRY BEST POPS IN SAME DIRECTION. SHOWERS AND WEAK CAA SUPPORT COOLER GUIDANCE MINS. IN THE EXTENDED...AVN/MRF SUGGEST EASTWARD PROGRESS OF SURFACE BOUNDARY WILL SLOW SIGNIFICANTLY AS ADDITIONAL WAVES EJECT FROM MONSOONAL FLOW. WILL CONTINUE CHANCE OF POPS OVER EASTERN PORTION OF CWA WED...THEN SOUTHERN CWA THURSDAY. SURFACE FEATURE TO FADE BY FRIDAY PER MRF WITH UPPER RIDGE EXPECTED TO RE-AMPLIFY AND MAINTAIN POSITION THROUGH THE WEEKEND. .LBF...NONE. DJB
In the hours before
Local storm report, Jul 29, 3:47 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
447 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 18 NNW BRULE NE .88 INCH HAIL
07/29/01 KEITH REPORTED BY SPOTTERS
JZLocal storm report, Jul 29, 5:06 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
606 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 10 W LEMOYNE NE 1.75 INCH HAIL
07/29/01 KEITH REPORTED BY SPOTTERS
JZLocal storm report, Jul 29, 6:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
713 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 12 NW AINSWORTH NE .88 INCH HAIL
07/29/01 BROWN REPORTED BY SPOTTERS
0635 PM 3 N AINSWORTH NE 1.00 INCH HAIL
07/29/01 BROWN REPORTED BY SPOTTERS
0650 PM 11 NNW BIG SPRINGS NE .88 INCH HAIL
07/29/01 DEUEL REPORTED BY SPOTTERS
0705 PM 11 NW BRULE NE .75 INCH HAIL
07/29/01 KEITH REPORTED BY SPOTTERS
JZLocal storm report, Jul 29, 6:28 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
728 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....1
0725 PM 6 NW OGALLALA NE .75 INCH HAIL
07/29/01 KEITH REPORTED BY SPOTTERS
JMLocal storm report, Jul 29, 6:35 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
735 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....g
0710 PM 5 N NORTH PLATTE NE 60 MPH TSTM WIND GUST
07/29/01 LINCOLN
JZLocal storm report, Jul 29, 6:51 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
751 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....!
0750 PM 15 N NORTH PLATTE NE .75 INCH HAIL
07/29/01 LINCOLN REPORTED BY SPOTTERS
JZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:00 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 60 min |
| Jul 29, 6:39 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 66 min |
| Jul 29, 6:43 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 62 min |
| Jul 29, 7:02 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 58 min |
| Jul 29, 7:41 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 64 min |
| Jul 29, 7:47 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 58 min |
| Jul 29, 7:56 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 49 min |
| Jul 29, 8:02 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 58 min |
| Jul 29, 8:17 PM MDT | Severe Thunderstorm Warning | LBF | Garfield | 43 min |
| Jul 29, 9:09 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 66 min |
| Jul 30, 3:21 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 54 min |
| Jul 30, 5:28 AM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 47 min |
| Jul 30, 5:42 AM MDT | Severe Thunderstorm Warning | LBF | Rock | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.